Rodney H. Falk, MD
Falk RH. Flecainide-Induced Ventricular Tachycardia and Fibrillation in Patients Treated for Atrial Fibrillation. Ann Intern Med. 1989;111:107-111. doi: 10.7326/0003-4819-111-2-107
Download citation file:
Published: Ann Intern Med. 1989;111(2):107-111.
Flecainide acetate has a recognized proarrhythmic effect in patients treated for ventricular tachycardia. Three patients developed severe ventricular arrhythmias while taking flecainide for atrial fibrillation. Patient 1 had normal ventricular function and idiopathic atrial fibrillation. Treadmill exercise tests during digoxin therapy showed no ventricular arrhythmia; however, during flecainide therapy the patient developed ventricular flutter at his peak exercise level that required cardioversion. Patient 2 had normal ventricular function and a prosthetic mitral valve. During therapy with flecainide, 150 mg twice daily, he had an episode of sustained ventricular tachycardia, also at his peak exercise level. Patient 3 had paroxysmal atrial fibrillation and hypertrophic cardiomyopathy but no previous ventricular arrhythmia. She died suddenly within 10 days of starting flecainide therapy. Judged from previous findings none of these patients was considered at high risk for proarrhythmia. These cases suggest a possible relation between vigorous exercise, atrial fibrillation, and the proarrhythmic properties of flecainide and indicate the limitations of classifying patients as "high-risk" or "low-risk" for proarrhythmic complications of anti-arrhythmic therapy.
Learn more about subscription options.
Register Now for a free account.
Cardiology, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only